The information below comes from the statement of deficiencies compiled by health inspectors and provided to AHCJ by the Centers for Medicare and Medicaid Services. It does not include the steps the hospital plans to take to fix the problem, known as a plan of correction. For that information, you should contact the hospital, your state health department or CMS. Accessing the document may require you to file a Freedom of Information Request. Information on doing so is available here.

BAYSTATE NOBLE HOSPITAL 115 WEST SILVER STREET WESTFIELD, MA 01085 Sept. 22, 2011
VIOLATION: ADMINISTRATION OF DRUGS Tag No: A0405
Based on interview with Nurse #6 and review of Patient #1's Pharmacy Activity Report, Physician Orders and Nursing Notes, the Hospital failed to ensure that Fentanyl Patch was administered as ordered to 1 of 7 applicable patients (Patient #1).

Findings included:

Review of Physician Orders and the Pharmacy Activity Report dated 2/11/11 indicated an order was written to decrease the Fentanyl Patch (narcotic used for persistent moderate to severe pain. Dosing is based on the degree of opioid tolerance and the patient's condition(s). Adverse reactions include sedation, somnolence, low blood pressure and respiratory depression) to 100 micrograms (mcg) for 48 hours then on 2/13/11 increase to 150 mcg every 72 hours.

Review of the Pharmacy Activity Report dated 2/13/11 indicated at 9:00 P.M. only 1 Fentanyl 75 mcg Patch was applied instead of 2 to equal 150 mcg.

The Nursing Note dated 2/17/11, a late entry for 2/16/11, indicated only 1 Fentanyl Patch was found on Patient #1 and Patient #1 reported only 1 patch had been applied previously.

The nurse who applied the Fentanyl Patch on 2/13/11 (Nurse #6) was interviewed on 10/5/11 at 4:30 P.M. Nurse #6 said she reviewed Patient #1's medical record and determined Nurse #6 made a medication error.
VIOLATION: RN SUPERVISION OF NURSING CARE Tag No: A0395
Based on Based on interviews with the Psychiatric Nurse Manager and the Director of Quality and review of the Discharge Summary, Emergency Department (ED) Nursing Record, the Medication Reconciliation Physician Orders, Admission Physician Orders,
and Flow Sheets, the Hospital failed to ensure that: 1) vital signs which included respiratory rate and temperature were obtained and 2) nursing staff completed an event report for and document steps taken to locate a missing Fentanyl Patch on 2/11/11.

Findings included:

1) Review of the Discharge Summary dated 3/24/10, the ED Nursing Record dated 2/10/11 at 2:25 A.M. and the Attestation Statement (a diagnoses list) dated 3/2/11 indicated that Patient #1's medical history included Bipolar Disorder (disorder characterized by manic and depressive episodes), Fibromyalgia (disorder characterized by widespread musculoskeletal pain accompanied by fatigue ans sleep issues), migraine headaches, hypertension, an ileostomy (surgical passage of the ileum through the abdominal wall), chronic back pain, kidney stones and pyelonephritis (inflammation/infection of kidneys).

The ED Nursing Record dated 2/10/11 indicated that Patient #1 presented to the ED via ambulance at 10:35 A.M. under a Section 12 (for involuntary admission) due to increased decompensation, delusions and preoccupation with medications. Patient #1 reported going to a scheduled appointment and losing consciousness there. Patient #1's belongings were placed in a locker for safe keeping. A crisis evaluation was obtained and Patient #1 was admitted to the Hospital's locked Inpatient Psychiatric Unit.

Review of Medication Reconciliation Physician Orders and Admission Physician Orders dated 2/10/11 at 4:00 P.M. indicated that orders included: Fentanyl Patch 150 mcg (narcotic used for persistent moderate to severe pain. Dosing is based on the degree of opioid tolerance and the patient's condition(s). Adverse reactions include sedation, somnolence, low blood pressure and respiratory depression) applied topically and changed every 3 days, and vital signs twice daily.

Review of Nursing Flow Sheets dated 2/11/11 to 2/17/11 indicated that although vitals signs were taken twice daily, they did not include any respiratory rates and inconsistently included body temperature.


2) Review of Patient #1's Pharmacy Activity Report and Medication Administration Record (MAR) dated 2/10/11 to 2/16/11 indicated that on 2/10/11 at 9:00 P.M., two patches of Fentanyl 75 mcg (to equal 150 mcg) were applied topically. On 2/11/11, a 75 mcg Fentanyl Patch was found missing. The Fentanyl Patch order was decreased to 100 mcg.

The Policy/Procedure titled Event Reports effective 11/10, indicated that events were defined as a hospital-related occurrence not consistent with the desired operation of the Hospital and may result in, or have the potential to result in harm or loss to patients. When a error occurred an Event Report was completed and sent to the Quality Department within 24 hours of the incident.

The Psychiatric Nurse Manager (Psych NM) was interviewed on 9/22/11 at 1:40 P.M. The Psych NM said that on 2/11/11, one of the 75 mcg Fentanyl patches applied on 2/10/11 was found to be missing and Patient #1 reported it had been taken by his/her roommate. An order was written to decrease the Fentanyl Patch to 100 mcg for 48 hours, then on 2/13/11, increase to 150 mcg every 72 hours. The Psych NM said the site where the Fentanyl patch would have been located was not reddened as it would have been seen if the patch was recently removed. The Psych NM said she and another nurse performed body searches on Patient #1 and the roommate, as well as checked every area of the room and bathroom, but could not locate the missing patch.

The Director of Risk Management was interviewed on 9/22/11 at 1:40 P.M.. The Risk Director said an event report was not completed for the missing Fentanyl Patch.

Review of Interdisciplinary Progress Notes, Nursing Notes and Flow Sheets dated 2/11/11 indicated that circumstances around discovery of the missing Fentanyl Patch and steps taken to locate the Patch were not documented.